Illinois, 2024

Flood in Illinois, December 29, 2024

December 29, 2024 · NWS PAH · 1 event in 1 county or zone

A rapidly developing low pressure system moved northeastward through the Quad State region from the evening of the 28th through the morning of the 29th. Minor flooding was observed in Hamilton County as a result of rainfall around an inch and a half falling on fairly saturated soils.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A rapidly developing low pressure system moved northeastward through the Quad State region from the evening of the 28th through the morning of the 29th. Minor flooding was observed in Hamilton County as a result of rainfall around an inch and a half falling on fairly saturated soils.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 29, 5:39 AM CST, 2 hours 41 minutes earlier. Its key messages:

  • Gusty gradient winds will increase this morning through early afternoon, and a Wind Advisory has been issued for parts of southwest IN, southeast IL, and western KY through early this afternoon.
  • After a brief lull Monday, another weak disturbance will bring light rain Monday night through Tuesday.
  • A significant cool down and drier conditions will kick off the first few days of 2025.
Area forecast discussion, Dec 29, 5:39 AM CST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
539 AM CST Sun Dec 29 2024

.KEY MESSAGES...

- Gusty gradient winds will increase this morning through early
  afternoon, and a Wind Advisory has been issued for parts of
  southwest IN, southeast IL, and western KY through early this
  afternoon.

- After a brief lull Monday, another weak disturbance will bring
  light rain Monday night through Tuesday.

- A significant cool down and drier conditions will kick off the
  first few days of 2025.

&&

.UPDATE...
Issued at 538 AM CST Sun Dec 29 2024

Updated Aviation discussion for the 12z TAF issuance is below.

.UPDATE...
Issued at 337 AM CST Sun Dec 29 2024

The Flood Watch has been canceled a few hours early. Rainfall
rates have decreased to about 0.25-0.50"/hr at most, which will
be low enough to keep additional flooding issues from developing
this morning.

&&

.DISCUSSION...
Issued at 218 AM CST Sun Dec 29 2024

Today and tonight... Active weather will continue across the
region today. As a 1004 mb surface low continues to deepen
across the Mid-South, widespread moderate to locally heavy rain
has been present across the forecast area. Over the ongoing
Flood Watch, widespread rainfall totals of 1-2" have already
been logged, and several instances of flooding of low-lying
areas have been reported. Rain coverage will become more
isolated/scattered early this morning as a pronounced dry slot
moves northward into much of west KY and southwest IN. However,
additional light to moderate rain from a trailing deformation
band will push across the area this morning through this
afternoon. Expecting roughly an additional 0.5-1.0" of rain through
this time period. Given the breaks in the rain and lower
rainfall rates with the deformation band, the Flood Watch may be
able to be canceled a few hours early if no additional flooding
problems develop.

The other story of the day will be the gradient wind. As the
surface low pushes northeast through the Ohio Valley today, a
sting jet-type feature will wrap behind it. Models bring a swath
of W-NW 50-60 kt 850 mb winds through the region this morning
through the early afternoon. The challenge is how much of that
wind will mix down to the surface. BUFKIT soundings showed
enough wind mixing down across the eastern half of the region to
issue a Wind Advisory for southwest IN, southeast IL (east of
I-57) and parts of west KY east of the LBL region from 13-20z.
While any one location will only see 2-3 hours of 40-45 mph
gusts, this duration will likely be enough to cause some issues
with uprooted trees in soggy soils as well as unsecured outdoor
objects getting loose. The winds will quickly die down late this
afternoon as the upper-level winds relax.

Temperatures today will remain very mild, staying steady in the
lower to middle 50s, then gradually falling this afternoon into
tonight as CAA ramps up. A trailing H5 vorticity lobe will also
kick off some isolated to widely scattered showers and perhaps
a thunderstorm (thanks to very cold air aloft) early tonight
mainly east of the Mississippi River. Temperatures tonight will
remain well above normal, only falling into the lower to middle
40s.

Monday through Tuesday night... The region will remain under
mild zonal flow aloft Monday through Tuesday. While Monday will
be dry during the daytime hours, a weak shortwave will kick off
fairly widespread light rain Monday night through most of
Tuesday. By Tuesday night, another 0.10-0.25" of rain is
forecast, with the highest totals along the Interstate 64
corridor. High temperatures Monday will be slightly cooler, but
still above normal in the upper 40s to lower 50s.

Wednesday through Saturday night... A pattern change to a much
colder and somewhat drier weather pattern is still on track for
the first few days of 2025. Following the departure of Tuesday's
disturbance, a broad cyclonic troughing pattern will take shape
over the eastern and central CONUS. This will allow for a more
winter-like air mass to return. For New Year's Day (Wednesday)
and Thursday, temperatures will return to near normal values,
with highs in the upper 30s to lower/middle 40s and overnight
lows in the middle to upper 20s in most areas. For Friday into
next weekend, 850 mb temperatures will fall to -5 to -10C,
which will yield temperatures slightly below normal. High
temperatures will reach the middle to upper 30s in most spots,
with lows in the lower to middle 20s.

While this pattern looks mainly dry, a couple of weak
disturbance within the cyclonic flow pattern will bring chances
for light precipitation. The first system will pass Thursday
night, and may kick off some flurries or light snow showers (no
accumulation expected as of now). The second system will enter
the fray this weekend, mainly Saturday night and beyond. This
system may have a bit more moisture to work with, which could
result in possibly some light sticking snow. However, at this
range, it's really much too early to say confidently that this
solution will hold.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 530 AM CST Sun Dec 29 2024

Impactful weather will continue for the 12z TAF package,
especially during the first 12 hours of the forecast period.
Surface low pressure will lift northward into the Ohio Valley
through this morning and afternoon. As associated deformation
band will bring periods of rain through the morning and early
afternoon hours. Cigs and vsbys will be MVFR/IFR with this rain,
with gradually improvement into the afternoon. This evening,
there will be additional isolated to widely scattered showers
invof MVN, EVV, and OWB.

As the surface low pushes away, a sting jet will bring very
gusty winds for a few hours this morning and afternoon. Winds
will come around to the W-NW. At CGI, PAH, and MVN, they will be
sustained at 10-20 kts with gusts of 25-30 kts before relaxing
late this morning or early this afternoon. At EVV and OWB, winds
will be sustained at 15-25 kts with gusts of 30-40 kts possible
through early and mid afternoon, then die down quickly late this
afternoon.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 2 PM CST this afternoon for ILZ076>078-082-
     083-086-087-090-091.
MO...None.
IN...Wind Advisory until 2 PM CST /3 PM EST/ this afternoon for
     INZ081-082-085>088.
KY...Wind Advisory until 2 PM CST this afternoon for KYZ007-010>022.

&&

UPDATE...DWS
DISCUSSION...DWS
AVIATION...DWS
Hazardous weather outlook, Dec 29, 3:43 AM CST, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
343 AM CST Sun Dec 29 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
343 AM CST Sun Dec 29 2024 /443 AM EST Sun Dec 29 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Strong gradient winds from the west-northwest are expected this
morning through early afternoon. Across southeast Illinois,
southwest Indiana, and the Kentucky Pennyrile, wind gusts of 40 to
45 mph are expected. See the Wind Advisory for details.

Across southeast Missouri, southwest Illinois, and the Kentucky
Purchase region, wind gusts of 25 to 35 mph are expected mainly
this morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of high wind gusts or wind damage would be
appreciated.

DWS

In the hours before

Local storm report, Dec 29, 5:42 AM CST, 2 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
542 AM CST Sun Dec 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     Flood            1 SE Oakland City       38.33N 87.34W
12/29/2024                   Gibson             IN   Trained Spotter

            Water over side streets and county roads
            near Oakland City. Ditches and sewage drains
            are filled or overspilling.

&&

DWS
Special weather statement, Dec 29, 5:49 AM CST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
549 AM CST Sun Dec 29 2024

ILZ075-080-081-084-085-088-089-092>094-KYZ001>006-MOZ076-086-087-
110>112-114-291500-
Jefferson-Perry IL-Franklin-Jackson-Williamson-Union-Johnson-
Alexander-Pulaski-Massac-Fulton-Hickman-Carlisle-Ballard-
McCracken-Graves-Perry MO-Bollinger-Cape Girardeau-Stoddard-Scott-
Mississippi-New Madrid-
Including the cities of Mount Vernon, Pinckneyville,
West Frankfort, Carbondale, Murphysboro, Herrin, Jonesboro,
Vienna, Cairo, Mound City, Metropolis, Hickman, Clinton,
Bardwell, Wickliffe, Paducah, Mayfield, Perryville, Marble Hill,
Cape Girardeau, Jackson, Bloomfield, Sikeston, Charleston,
and New Madrid
549 AM CST Sun Dec 29 2024

...Gusty Winds This Morning...

Winds this morning will increase from the west-northwest this
morning across parts of southeast Missouri, southwest Illinois,
and far western Kentucky. Wind gusts of 30 to 40 mph will be
possible at times, mainly through 9 AM.

These winds could blow around unsecured outdoor furniture and
holiday decorations as well as down small tree branches. Use extra
caution if driving early this morning, especially those traveling
in high-profile vehicles.

DWS
Special weather statement, Dec 29, 6:30 AM CST, 1 hour 50 minutes before
Special Weather Statement...UPDATED
National Weather Service PADUCAH KY
630 AM CST Sun Dec 29 2024

ILZ075-080-081-084-085-088-089-092>094-KYZ001>006-008-009-MOZ076-
086-087-110>112-114-291500-
Jefferson-Perry IL-Franklin-Jackson-Williamson-Union-Johnson-
Alexander-Pulaski-Massac-Fulton-Hickman-Carlisle-Ballard-
McCracken-Graves-Marshall-Calloway-Perry MO-Bollinger-
Cape Girardeau-Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Mount Vernon, Pinckneyville,
West Frankfort, Carbondale, Murphysboro, Herrin, Jonesboro,
Vienna, Cairo, Mound City, Metropolis, Hickman, Clinton,
Bardwell, Wickliffe, Paducah, Mayfield, Benton, Murray,
Perryville, Marble Hill, Cape Girardeau, Jackson, Bloomfield,
Sikeston, Charleston, and New Madrid
630 AM CST Sun Dec 29 2024

...Gusty Winds This Morning...

Winds this morning will increase from the west-northwest this
morning across parts of southeast Missouri, southwest Illinois,
and far western Kentucky. Wind gusts of 30 to 40 mph will be
possible at times, mainly through 9 AM.

These winds could blow around unsecured outdoor furniture and
holiday decorations as well as down small tree branches. Use extra
caution if driving early this morning, especially those traveling
in high-profile vehicles.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Hamilton

When
December 29, 8:20 AM CST to 10:00 AM CST
Where
Hamilton County, Feakeyville to 1.67 mi NW of Feakeyville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.980, -88.400

Water covered portions of Norris City Road and Army Navy Store Road. Flooding was observed with the second round of precipitation for the day, occurring in the early morning.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1227832.